Detection of acetaminophen–cysteine adducts in cases of indeterminate liver failure is not diagnostic of intentional overdose

Authors


  • Potential conflict of interest: Nothing to report.

To the Editor:

Khandelwal and colleagues have elegantly demonstrated through the detection of acetaminophen–cysteine adducts that a significant proportion of indeterminate acute liver failure (ALF) is due to acetaminophen (N-acetyl-p-aminophenol; APAP) toxicity.1 However, I have concerns regarding the authors' suggestion that the use of adducts to recognize APAP overdosing might be used to influence decisions concerning transplant candidacy.

We have recently highlighted cases of ALF that have occurred as a result of administration of APAP at the maximum recommended daily dose in adults with malnutrition and/or low body weight. We also demonstrated through an internal audit at our center that most practitioners are unaware that these patients have increased susceptibility to APAP toxicity and that biochemical evidence of subclinical liver injury is not infrequent.2 This has led us to suspect that APAP toxicity following “therapeutic” doses in high-risk patients contributes to the number of cases labeled as indeterminate ALF. Although previous studies have shown that adduct levels are low in subjects receiving therapeutic doses,3 these were carried out in healthy subjects. Adducts are likely to be significantly elevated in those with low body mass whose peak plasma concentration of APAP reaches toxic levels, and in malnourished individuals with glutathione deficiency and diminished capacity to neutralize N-acetyl-p-benzoquinone imine. Furthermore, in the United States, up to 50% of APAP-induced ALF is thought to occur as a result of unintentional overdose,4 leading to the recent decision by the U.S. Food and Drug Administration to limit the dosage unit of APAP to 325 mg in combination prescription products. Thus, unless there is a clear psychiatric history, transplantation must not be precluded on the basis of positive acetaminophen–cysteine adducts.

The use of these adducts may help confirm APAP toxicity as the cause of ALF, providing more accurate epidemiological data. Yet, unless the levels can be correlated with prognosis, it is difficult to see how they will change clinical practice. There is already evidence for the efficacy of N-acetylcysteine (NAC) in non-APAP-induced ALF,5 and it is therefore surprising that only 40% of adduct-positive and 17.8% of adduct-negative patients with indeterminate ALF received NAC. The most important message we should take from this study is that all patients with indeterminate ALF should be treated with NAC.

Lee C. Claridge Ph.D.*, * Centre for Liver Research, University of Birmingham, Birmingham, United Kingdom.

Ancillary